[Gastrointestinal complications related to NSAIDs].Gastroenterol Clin Biol 2004; 28 Spec No 3:C62-72GC
Chronic use of non-salicylate NSAIDs causes in most individuals an asymptomatic enteropathy involving the small bowel, particularly its distal part. This enteropathy is characterised by an increase in intestinal permeability and a mild mucosal inflammation. Hypoalbuminemia and iron deficiency may occur. In addition, non-salicylate NSAIDs may cause focal lesions of the small intestine. Ulcerations and ulcers, that can be accidentally discovered during an ileoscopy, may cause acute or chronic bleeding. Deep ulcers may provoke sudden peritonitis. Small bowel diaphragms are rare fibrotic lesions, specifically associated with the use of non-salicylate NSAIDs or salicylates (duodenal diaphragms only). NSAID use is not associated with a constant toxicity on colonic mucosa. NSAID-induced colonic ulcers and diaphragms are rare. In patients with colonic diverticulosis, NSAID intake is a risk factor for severe attacks of diverticulitis. Acute or chronic use of non-salicylate NSAIDs increases the risk for ischemic colitis and flare-ups of inflammatory bowel disease. De novo colitis caused by non-salicylate NSAIDs are rare. The definite diagnosis of this entity relies on the absence of recurrence of colitis in the 2-3 following years. Such a recurrence would lead to the post-hoc diagnosis of first attack of inflammatory bowel disease triggered by NSAID use. Experimental data suggest that selective COX-2 inhibitors do not alter constantly mucosa of the small intestine. Pilot epidemiological works suggest that severe intestinal lesions are less frequent in association with COX-2 inhibitor use than in association with conventional NSAIDs. However, COX-2 appears as playing a beneficial role in mucosal healing, and it seems that COX-2 inhibitors, like conventional NSAIDs, may trigger flare-ups of inflammatory bowel disease.